No Accumulation of the Peak Anti-Xa Activity of Tinzaparin in Elderly Patients with Moderate-to-Severe Renal Impairment: the IRIS Substudy.
J Thromb Haemost. 2011 Aug 5;
Authors: Siguret V, Gouin-Thibault I, Pautas E, Leizorovicz A
Background: In the elderly, concerns have been raised regarding the risk of accumulation with low molecular weight heparins due to their renal elimination. Although data exist for tinzaparin, they are observational. Objectives: To assess whether: (i)there was an accumulation of anti-Xa activity; (ii)there was any relationship between anti-Xa activity and age, weight, creatinine clearance or clinical outcomes in patients with moderate-to-severe renal impairment receiving tinzaparin (175 IU/kg/24h) for acute venous thromboembolism. Methods: In 38 centres participating in the IRIS trial, peak plasma anti-Xa activity was measured on Day2/Day3 and on Day5 or at visit S (end of tinzaparin treatment). Absence of accumulation was to be claimed if the 90% confidence interval (CI) of the (Anti-Xa-Day5/VS)/(Anti-Xa-Day2/3) ratio did not exceed the pre-defined limit of 1.25. Results: 87 patients, mean age 83±5 years (75-99 years), mean creatinine clearance (CrCl) 40.8 mL/min, 24.1% with severe renal impairment, were included. The mean duration of tinzaparin treatment was 8.4 days. No significant accumulation was detected: the mean accumulation ratio was 1.06 (90%CI:1.01-1.11). There was no correlation between the accumulation ratio and age, weight or CrCl. The mean anti-Xa activity did not differ significantly between the eight patients experiencing a clinical relevant bleeding and those who did not. Conclusion: No accumulation of anti-Xa activity was observed in elderly patients with renal impairment receiving therapeutic doses of tinzaparin, suggesting no need for systematic anti-Xa monitoring in these patients. The high proportion of high-molecular-weight moieties in tinzaparin may account for its reduced dependence on renal elimination.
PMID: 21819539 [PubMed - as supplied by publisher]Link to Article at PubMed